Alert archive / Minnesota / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 141, NWS Sioux Falls, SD

June 13, 2005Lyon County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2005, 6:10 PM CDT for Lyon County, Minnesota. It was in force for 50 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2005, 6:10 PM CDT (23:10 UTC)
Expired
Jun 13, 2005, 7:00 PM CDT
In force
50 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Lyon County, MN

The radar

The Sioux Falls radar (KFSD), 107 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 6:44 PM CDTHAIL 0.884 Ne Marshall, MN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 12:20 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 11.2 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2005-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2005-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 231 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
955 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
231 m²/s²
0-3 km storm-relative helicity
286 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 132311
SVRFSD
MNC083-140000-
/O.NEW.KFSD.SV.W.0141.050613T2310Z-050614T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
610 PM CDT MON JUN 13 2005

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  LYON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 700 PM CDT

* AT 610 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR TRACY...OR ABOUT 16 MILES SOUTHEAST OF 
  MARSHALL...MOVING NORTH AT 15 MPH.  ANOTHER DEVELOPING STORM WAS
  LOCATED NEAR CURRENT LAKE MOVING NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL AREAS NORTH OF TRACY THROUGH 620 PM
  RURAL AREAS WEST OF BALATON AROUND 620 PM
  RUSSELL AROUND 620 PM CDT
  MARSHALL AROUND 650 PM CDT

THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND
STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4422 9606 4420 9559 4449 9560 4451 9603

$$

CHAPMAN
2 follow-up statements
000 
WWUS53 KFSD 132343
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
641 PM CDT MON JUN 13 2005

MNC083-140000-
/O.CON.KFSD.SV.W.0141.000000T0000Z-050614T0000Z/
LYON MN-
641 PM CDT MON JUN 13 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 700 PM CDT FOR LYON
COUNTY...

AT 641 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 7 MILES EAST OF MARSHALL...MOVING NORTH
AT 30 MPH.  ANOTHER SEVERE THUNDERSTORM WAS LOCATED NEAR RUSSELL...
CAPABLE OF PRODUCING PENNY SIZE HAIL...MOVING NORTH AT 25 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  LYND AROUND 650 PM CDT
  COTTONWOOD AROUND 655 PM CDT

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING FOR
NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4426 9602 4420 9560 4463 9560 4463 9591

$$

CHAPMAN
000 
WWUS53 KFSD 140000
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
700 PM CDT MON JUN 13 2005

MNC083-140009-
/O.EXP.KFSD.SV.W.0141.000000T0000Z-050614T0000Z/
LYON MN-
700 PM CDT MON JUN 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR LYON COUNTY EXPIRES AT 700 PM
CDT...

THE WARNING HAS EXPIRED. THE STORM HAS WEAKENED AND EXITED THE 
COUNTY. HOWEVER...SEVERAL THUNDERSTORMS WILL CONTINUE ACROSS LYON
COUNTY THROUGH 8 PM CDT...INCLUDING A STRONGER STORM NEAR GHENT 
WHICH WILL LIKELY PRODUCE PEA SIZE HAIL THROUGH 715 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT MONDAY EVENING 
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND SOUTHEASTERN SOUTH 
DAKOTA. 

LAT...LON 4426 9602 4420 9560 4463 9560 4463 9591

$$

CHAPMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:20 PM CDT, 2 hours 50 minutes earlier.

Area forecast discussion, Jun 13, 3:20 PM CDT, 2 hours 50 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
320 PM CDT MON JUN 13 2005

.DISCUSSION...

NRLY STACKED LOW IN NERN NE WL MOV NEWD OVR MN TNGT WITH UNSTABLE
WARM SECTOR SCT TSTMS AHEAD OF LOW...TO WRAPAROUND SHWRS/SCT TSTMS
BEHIND LOW TNGT. HEAVY RAIN STILL PSBL WITH WRAPAROUND AS HAS BEEN
OCCURRING NEAR WINNER IN SCNTRL SD THIS AFTN...BUT APPEARS ENERGY
JUMPING TO EAST...SO WILL LET FLOOD WATCH EXPIRE AT 6 PM. NUISANCE
WRAPAROUND SCT SHWRS STILL EXPCD TO PULL EWD THRU CWA TUE...BUT
SLOWER THAN CURRENT FCST. HIGHS TUES SHOULD OCCUR LATE AS CLDS
SLOWLY BREAK UP FM W TO E IN CWA DURG AFTN. THEN WILL KEEP THE DRY
FCST WITH WARMING TREND SPRDG EWD OVR CWA WED THRU WEEKEND AS UPR
RDG BUILDS OVER AREA. TREND IS FOR PERSISTENT SLY FLOW TO BRING
BACK MORE HUMIDITY ALSO...SO GUID TEMPS...ESP LOWS...STILL LOOK A
LIT ON THE COOL SIDE. THERE IS THE OUTSIDE PSBLTY OF A FEW RIDGE
RIDING TSTMS ESP WITH NOCTURNAL JET AT SOME POINT...BUT WAY TOO
IFFY TO PUT IN FCST.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...FLOOD WATCH THROUGH 6PM CDT FOR
SDZ038-050-052-053-057>059-063-064.
MN...NONE.
IA...NONE.
NE...NONE.

&&

RSR
Hazardous weather outlook, Jun 13, 12:55 PM CDT, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1255 PM CDT MON JUN 13 2005

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-141200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1255 PM CDT MON JUN 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG A MARSHALL
MINNESOTA TO SPENCER IOWA LINE THROUGH THE EARLY EVENING. THERE
IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OUTSIDE OF THE MODERATE
RISK AREA...INCLUDING SOUTHEAST SOUTH DAKOTA...FAR NORTHEAST
NEBRASKA AND NORTHWEST IOWA.

AN ISOLATED TORNADO IS POSSIBLE ALONG AND JUST NORTH OF A WARM
FRONT THAT IS SITUATED NEAR I 90 THROUGH THE EARLY EVENING HOURS.
OTHERWISE...THE SLIGHT AND MODERATE RISK AREAS COULD PRODUCE HAIL
UP TO ONE AND HALF INCHES WITH THUNDERSTORM WIND GUSTS TO 65 MPH.

FURTHERMORE...WEST OF A BON HOMME COUNTY TO KINGSBURY COUNTY
LINE...SOME LOCALLY HEAVY RAIN COULD FALL THIS AFTERNOON AND
EARLY EVENING...WHERE 1 TO 2 INCHES OF RAIN COULD OCCUR IN SMALL
AREAS OVER A SHORT PERIOD OF TIME.

FLOODING...
SHOWERS WITH EMBEDDED THUNDERSTORMS WILL BE FAIRLY PERSISTENT
THROUGHOUT MUCH OF THE DAY TODAY WEST OF THE JAMES RIVER VALLEY.
RAINFALL AMOUNTS THROUGH TUESDAY MORNING WILL TOTAL OVER ONE INCH
IN MANY LOCATIONS.  RAINFALL RATES WITH SOME OF THE MORE INTENSE
ACTIVITY MAY RESULT IN PONDING AND FLOODING.

FLOODING WILL OCCUR ON PORTIONS OF THE LOWER VERMILLION RIVER
THROUGH WEDNESDAY NIGHT. IN ADDITION...MINOR FLOODING WILL OCCUR
ON THE LITTLE VERMILLION NEAR SALEM...FIRESTEEL CREEK FROM MOUNT
VERNON TO NEAR MITCHELL...AND THE JAMES RIVER NEAR MITCHELL
THROUGH EARLY THIS WEEK. HOWEVER...WITH ADDITIONAL
RAINFALL...OTHER RIVERS AND STREAMS MAY OVERFLOW THEIR BANKS.
PLEASE STAY TUNED FOR THE LATEST FLOOD STATEMENTS THROUGH THE NWS
SIOUX FALLS INTERNET SITE AND YOUR LOCAL MEDIA OUTLETS FOR THE
LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A STRONG AREA OF LOW PRESSURE OVER THE WESTERN GREAT LAKES REGION
ON TUESDAY WILL CREATE STRONG NORTHWEST WINDS OF 20 TO 30 MPH.
THE STRONGEST WINDS WILL BE EAST OF INTERSTATE 29 ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA. THESE WINDS ARE EXPECTED
TO SUBSIDE LATE TUESDAY AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 13, 5:37 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
537 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     HAIL             MONTROSE                43.70N 97.18W
06/13/2005  0.75 INCH        MCCOOK             SD   EMERGENCY MNGR

0506 PM     HAIL             3 SW BERGEN             43.76N 95.04W
06/13/2005  1.00 INCH        JACKSON            MN   TRAINED SPOTTER

&&

GH
Local storm report, Jun 13, 5:38 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
538 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             3 SW BERGEN             43.76N 95.04W
06/13/2005  1.00 INCH        JACKSON            MN   TRAINED SPOTTER

0442 PM     HAIL             DICKENS                 43.13N 95.02W
06/13/2005  0.88 INCH        CLAY               IA   TRAINED SPOTTER

&&

MJF
Local storm report, Jun 13, 6:02 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
602 PM CDT MON JUN 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             11 W WINDOM             43.87N 95.34W
06/13/2005  0.75 INCH        COTTONWOOD         MN   PUBLIC

&&

MJF

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 5:13 PM CDTSevere Thunderstorm WarningFSDCottonwood47 min
Jun 13, 5:24 PM CDTSevere Thunderstorm WarningFSDJackson37 min
Jun 13, 5:56 PM CDTSevere Thunderstorm WarningFSDCottonwood34 min
Jun 13, 6:13 PM CDTSevere Thunderstorm WarningFSDMurray21 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.